Iowa, 2010

Strong Wind in Iowa, May 10, 2010

May 10, 2010 · NWS DVN · 2 events in 2 counties and zones

Strong gradient winds of 30 to 45 mph with gusts between 40 and 55 mph caused some tree damage and dented a grain bin in Washington and Des Moines Counties during the afternoon and evening of May 10.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong gradient winds of 30 to 45 mph with gusts between 40 and 55 mph caused some tree damage and dented a grain bin in Washington and Des Moines Counties during the afternoon and evening of May 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 10, 2:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 10, 2:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON MAY 10 2010

.SYNOPSIS...
TODAYS STORMS SYSTEM IS BRINGING HAZARDOUS WEATHER OF SEVERAL TYPES
TO THE NATIONS MIDSECTION...AND HERE IN THE DVN CWA WE WILL SEE OUR
SHARE TO BE SURE. LOW PRESSURE AND A VERY STRONG UPPER WAVE ARE
LOCATED IN EASTERN COLORADO AT 2 PM TODAY...WITH A VOLATILE SEVERE
WEATHER ENVIRONMENT FOUND JUST EAST OF THIS LOW. BROAD MOIST WARM
ADVECTION IS TAKING PLACE FROM THE DAKOTAS SOUTHEAST THROUGH IOWA
INTO THE LOWER OHIO VALLEY. THE MOST VIGOROUS PORTION OF THIS LIFT
HAS BEEN ON THE NOSE OF 850MB MOISTURE...FOCUSING REDEVELOPING
THUNDERSTORMS IN NORTHWEST MISSOURI MOST OF THE DAY. THIS HAS
PRODUCED A LARGE SHIELD OF ANVIL ENHANCED RAIN OVER IOWA TODAY. AS
OF 230 PM...IT HAS MOVED EAST TO NEAR THE MISSISSIPPI RIVER...AND
SHOWS SIGNS OF SLOWING DOWN.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
THE NOSE OF STRONGEST MOIST ADVECTION FROM 850MB DOWN THROUGH 925
WILL CONTINUE TO BE ALONG THE SAME AXIS FROM NORTHWEST MISSOURI
INTO NORTHERN ILLINOIS THIS EVENING...AND MUCH OF THE OVERNIGHT.
AS THE STRONG UPPER SYSTEM...LIKELY ENHANCED FROM MESOSCALE SEVERE
WEATHER FEATURES...WORKS ACROSS THE REGION TONIGHT...THE LOW LEVEL
JUST WILL GREATLY INTENSIFY. THIS WILL PRODUCE WIDESPREAD MODERATE
TO HEAVY RAIN IN THE REGION. IN ADDITION...IT IS LIKELY TO PRODUCE
AN AXIS OF VERY HEAVY RAIN...POSSIBLY IN EXCESS OF 2 TO 3 INCHES.
AT THIS TIME...THE MOST LIKELY POSITION FOR THIS HEAVY RAINFALL
WOULD BE FROM LAMONI...THROUGH THE QUAD CITIES...TO NORTHERN
ILLINOIS. THIS AREA IS NOT TOO SATURATED...BUT THE HIGHER END
AMOUNT WOULD LIKELY BRING THE THREAT OF FLASH FLOODING. FARTHER
SOUTH...THE SOILS ARE MORE SUSCEPTIBLE DUE TO THE 1 TO 3 INCH RAIN
FROM SEVERAL NIGHTS PAST. THEREFORE..WILL ISSUE A FLASH FLOOD WATCH
FOR AREAS ALONG AND SOUTH OF IOWA CITY...TO CLINTON...TO STERLING
ILLINOIS. THE MOST INTENSE UPPER FORCING AND LLJ INTERACTION
SHOULD OCCUR 3 HOUR EITHER SIDE OF 06Z..OR 1 AM. IF THE FLASH
FLOODING OCCURS...THIS WINDOW REPRESENTS THE MAIN THREAT TIMING.

TUESDAY MORNING...THE UPPER WAVE SHOULD QUICKLY LIFT OUT...WITH A
CLOUDY MORNING IN ITS WAKE...GIVING WAY TO PATCHY AFTERNOON
SUNSHINE. HIGHS SHOULD CLIMB BACK INTO THE LOWER 50S NORTH...TO
UPPER 60S SOUTH.  THIS QUIET BREAK IS ALL WE SHOULD EXPECT BETWEEN
TONIGHTS BIG RAIN...AND THE NEXT ONE. ..ERVIN..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
MAIN FOCUS IS ON THE NEXT...SOMEWHAT SIMILAR TYPE STORM SYSTEM...
THAT LIFTS OUT OF THE PLAINS AND BRINGS THE LIKELIHOOD OF MORE
WIDESPREAD MODERATE TO HEAVY RAINFALL WED INTO THU. THIS UPPER LEVEL
CIRCULATION...SEEN ON SATELLITE WV IMAGES OFF THE NRN CA COAST AT
MIDDAY...SENDS ANOTHER SURFACE LOW NORTHEAST ACROSS THE FORECAST
AREA WED NIGHT INTO THU AS IT...AND AN UPSTREAM 120KT H3
JET...ROUND THE BROAD LONGWAVE TROUGH OVER THE WESTERN CONUS. THIS
WAVE WILL PULL BACK NORTHWARD THE MOISTURE RICH AIRMASS THAT WILL BE
TEMPORARILY SUPPRESSED SOUTHWARD FOLLOWING THE PASSAGE OF THE
CURRENT SYSTEM.

WILL CONTINUE TO TREND THE FORECAST CLOSEST TO THE MOST CONSISTENT
ECMWF...BLENDED SOME WITH THE GFS WHICH HAS TRENDED CLOSER TO THE
ECMWF TIMING AND TRACK OF THE SURFACE LOW OVER THE PAST FEW RUNS.
THIS TAKES THE NEXT SURFACE LOW FROM THE OK PANHANDLE REGION WED
MORNING...ACROSS E CENTRAL IA THU MORNING...TOWARD SRN LAKE MI THU
NIGHT. OVERALL...THIS IS SLIGHTLY SLOWER AND MORE NRLY THAN THE
PREVIOUS RUN.

MANY PARAMETERS ARE FAVORABLE FOR ANOTHER ROUND OF MODERATE TO HEAVY
RAIN AS UPPER LEVEL DIFLUENCE AND MID LEVEL FORCING INCREASE OVER
THE FORECAST AREA WED INTO WED NIGHT AHEAD OF THE UPPER LOW LIFTING
NE OUT OF THE CENTRAL ROCKIES. THIS PROCESS SPREADS THE H8 WARM
FRONT...AND AN AIRMASS WITH PW VALUES SHOWN BY GFS FROM 150 TO 190
PERCENT OF NORMAL AND H8 DEWPOINTS FROM 12 C TO 14 C ...BACK N INTO
THE AREA BY WED NIGHT. THIS SHOULD RESULT IN A LARGE AREA OF RAIN
AND THUNDERSTORMS OVERSPREADING THE W AND SW CWA FROM LATE WED
MORNING THROUGH AFTERNOON...THEN COVER MOST OF THE AREA WED NIGHT.
THE AXIS OF HEAVIEST RAIN POTENTIAL WILL BE ALONG AND NW OF THE
SURFACE LOW PATH AND HAVE AXIS OF HEAVIEST QPF IN 1 TO 1.5 INCH
RANGE ALONG AND N OF I-80 FROM AFTERNOON THROUGH OVERNIGHT...WITH
GENERALLY LESS THAN 1 INCH TO THE SOUTH. THIS RESULTING MORE NRLY
TRACK WOULD HOPEFULLY FOCUS THE AXIS OF HEAVIEST RAINFALL NORTH OF
WHERE THE CURRENT SYSTEM IS SETTING UP. EVEN SO...HOWEVER...WILL
LIKELY HAVE WIDESPREAD SATURATED SOILS BY THIS TIME AND LIKELY NEED
ANOTHER FLASH FLOOD WATCH FOR MUCH OF THE AREA.

THU AFTERNOON AND BEYOND...HAVE LIKELY AFTERNOON POPS FOR THE E
AND SE...THEN CONFINED TO THE FAR SOUTH OVERNIGHT AS THE SURFACE LOW
EXITS INTO THE GREAT LAKES REGION AND HIGH PRESSURE BUILDS INTO THE
PLAINS. THIS HIGH THEN TRANSITIONS EAST OVER THE REGION THROUGH SAT
PROVIDING DRY WEATHER WITH NEAR TO BELOW NORMAL TEMPERATURES. A WEAK
MID LEVEL WAVE PASSING ALONG THE BOUNDARY WELL TO THE SOUTH MAY
SPREAD THUNDERSTORMS IN THE FAR SOUTH SAT NIGHT AND HAVE SLIGHT
CHANCE POPS. A STRONGER SHORTWAVE IS THEN PROGGED JUST BEYOND DAY
7...MON NIGHT...AND WILL KEEP SUN THROUGH MON DRY WITH TEMPERATURES
BACK NEAR CLIMO. ..SHEETS..

&&

.AVIATION...
MVFR TO IFR CONDITIONS WITH GUSTY EAST TO SOUTHEAST WINDS WILL
CONTINUE TONIGHT INTO EARLY TUESDAY AS LOW PRESSURE MOVES OVER THE
AREA. WIDESPREAD THUNDERSTORMS ARE ANTICIPATED TONIGHT...WITH VERY
POOR FLYING CONDITIONS. RAINFALL WILL END AND VISIBILITIES SHOULD
IMPROVE RAPIDLY TUESDAY MORNING BY 12Z. LOW CIGS AROUND 2000 TO 3000
FT MAY LINGER THROUGH THE DAY. ..ERVIN..

&&

.HYDROLOGY...
MANY AREA TRIBUTARY RIVERS CAN EXPECT MINOR TO MODERATE FLOODING
SHOULD THE NEXT 3 DAYS WORTH OF RAIN VERIFY. TONIGHTS RAINFALL IS
LIKELY TO BRING SIGNIFICANT RISES TO THE SKUNK...NORTH SKUNK...AND
LOWER WAPSIPINICON. THESE RIVERS MAY APPROACH FLOOD STAGE WEDNESDAY.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     MORNING FOR CEDAR-CLINTON-DES MOINES-HENRY IA-IOWA-
     JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN
     BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     MORNING FOR HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
     ROCK ISLAND-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     MORNING FOR CLARK-SCOTLAND.

&&

ERVIN/SHEETS
Hazardous weather outlook, May 10, 3:55 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT MON MAY 10 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 80 THIS
AFTERNOON. HOWEVER NO SEVERE WEATHER IS EXPECTED BUT LIGHTNING IS
ALWAYS A THREAT IN THUNDERSTORMS.

STRONG LOW PRESSURE AND A WARM FRONT LIFTING INTO THE OUTLOOK AREA
TONIGHT WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. AT
LEAST AN INCH OF RAIN IS LIKELY ACROSS MUCH OF THE OUTLOOK AREA
WITH LOCAL AMOUNTS OF 2 TO 3 INCHES POSSIBLE. THIS AMOUNT OF RAIN
MAY CAUSE SIGNIFICANT RISES ON TRIBUTARY RIVERS.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT SOUTHWEST OF A KEOSAUQUA...FORT MADISON TO
AUGUSTA LINE. THE MAIN THREAT WILL BE ISOLATED DAMAGING WINDS OF
AT LEAST 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL BRING MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE OUTLOOK AREA WEDNESDAY AFTERNOON THROUGH
THURSDAY. HEAVY RAINFALL OF 1 TO 3 INCHES IS POSSIBLE. THIS RAIN
WILL BE FALLING ON ALREADY SATURATED GROUND FROM RECENT RAINFALL
... AND WILL BRING A THREAT OF FLASH FLOODING AND FLOODING ON
SOME AREA TRIBUTARY RIVERS. IN ADDITION... THERE IS A LOW CHANCE
OF A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
CALLS OF RAINFALL AMOUNTS OVER AN INCH OR ANY FLOODING WOULD BE
APPRECIATED TONIGHT.

HAASE/05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Washington

When
May 10, 4:00 PM CST to 6:00 PM CST
Where
Washington forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$50
Reported by
Newspaper
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Strong southeast gradient winds of 30 to 45 mph with gusts between 40 and 55 mph blew down a large tree limb in Washington, IA between 5 and 7 pm May 10. Time estimated based on a newspaper report and an observed 48 mph wind gust measured by the AWOS at the Washington Municipal Airport.

Strong Wind, Des Moines

When
May 10, 4:00 PM CST to 7:00 PM CST
Where
Des Moines forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Strong gradient winds of 30 to 45 mph gusting up to 40 to 55 mph blew down some tree limbs and buckled a grain bin at Southeast Iowa Grain in Danville, IA along old Highway 34 during the late afternoon and evening of May 10.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236157, 236174.